Skip to content
Home >> Press Release >> 2011

Press Release

Recall of GlaxoSmithKline's Augmentin 375mg tablet

18 Jul 2011

The Department of Health (DH) today (18 July) ordered GlaxoSmithKline Limited (GSK) to recall from shelf an antibiotic, namely Augmentin 375mg tablet (HK-47298), because samples of the product were found to contain plasticisers, including diisodecyl phthalate (DIDP), di(2-ethylhexyl) phthalate (DEHP) and diisononyl phthalate (DINP).

A spokesman for DH said, "Following the recall of GSK's Augmentin powder for syrup, the DH has conducted the enhanced surveillance. During the surveillance, the Government Laboratory (GL) found that samples of Augmentin 375mg tablet contained detectable level of plasticisers, which raised quality concerns. According to the GL analysis, up to 2.7ppm of DIDP, 1.1ppm of DEHP and 3.5ppm of DINP were found in samples of the product. Further tests have been conducted but the sources of the plasticisers are yet to be determined. Since GSK could not provide satisfactory explanation on sources of the plasticisers, the quality of the product is in question."

DH investigation continues.

"The levels of plasticisers are considered unlikely to cause acute harmful effects if taken according to the recommended dosage. DH will seek Department of Justice's advice on possible legal actions against GSK," the spokesman said.

GSK has set up a hotline (3189 8765), operating on weekdays from 9:00am to 5:30pm, for public enquiry.

"Augmentin 375mg tablet is an antibiotic for the treatment of bacterial infections. Patients who are currently using the drug for treatment should consult their attending doctors or pharmacists as soon as possible and should not just stop using the drug by themselves," the spokesman warned, "otherwise, there could be implications on both the courses of the diseases under treatment as well as antibiotic resistance development here."

In connection, anyone who has taken the drug and is either in doubt or feeling unwell ought to seek professional advice from healthcare providers.

The Department of Health today (July 18) ordered GlaxoSmithKline Limited to recall from shelf an antibiotic, namely Augmentin 375mg tablet (Registration number: HK-47298), because samples of the product were found to contain plasticisers, including diisodecyl phthalate (DIDP), di(2-ethylhexyl) phthalate (DEHP) and diisononyl phthalate (DINP).

  Last Revision Date : 18 July 2011